Research Paper Volume 14, Issue 17 pp 6975—6992
Use of nicorandil is associated with increased risk of incident atrial fibrillation
- 1 Department of Emergency Medicine, National Taiwan University Hospital, Taipei, Taiwan
- 2 Center of Intelligent Healthcare, National Taiwan University Hospital, Taipei, Taiwan
- 3 Division of Cardiology, Department of Internal Medicine, National Taiwan University Hospital Yunlin Branch, Yunlin, Taiwan
- 4 Department of Medicine, Brown University/Rhode Island Hospital, Providence, RI 02912, USA
- 5 Department of Family Medicine, National Taiwan University Hospital, Taipei, Taiwan
- 6 Department of Epidemiology, Harvard T.H. Chan School of Public Health, Boston, MA 02115, USA
- 7 Division of Cardiology, Department of Internal Medicine, National Taiwan University Hospital, Taipei, Taiwan
Received: March 22, 2022 Accepted: August 17, 2022 Published: September 9, 2022https://doi.org/10.18632/aging.204259
How to Cite
Copyright: © 2022 Lee et al. This is an open access article distributed under the terms of the Creative Commons Attribution License (CC BY 3.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Background: Nicorandil will activate ATP-sensitive potassium channel (KATP). However, activation of potassium channels plays an important role in the mechanism of atrial fibrillation (AF) or atrial flutter (AFL). Whether use of nicorandil might contribute to initiation and/or perpetuation of AF/AFL remained unknown. We determined the relationship between use of nicorandil and risk of atrial fibrillation and determined its molecular mechanism.
Methods: We performed a nested case-control study using a cohort from the National Health Insurance Research Database (NHIRD) of Taiwan. The association between nicorandil use and risk of atrial fibrillation/flutter was estimated by logistic regression model. We also performed molecular, cellular and animal studies to explain the association.
Results: A total of 715 individuals who experienced AF/atrial flutter were matched to 72,215 controls. New use of nicorandil was found to be associated with increased risk for AF/AFL (odds ratio [OR], 2.34; 95% CI 1.07–5.13) compared to nitrate use. We found the expression of KATP subunits Kir6.2 and SUR2A in human and rat left atrial tissues. Furthermore, nicorandil directly shortened action potential duration (APD) in rat left atrium and shortened the QT interval of cultured human induced pluripotent stem cell (iPSC) derived cardiomyocytes (iPSC-CMs).
Conclusions: Use of nicorandil was found to be associated with increased risk of AF/AFL. We also showed the expression of KATP subunits in human atria, and a possible mechanism that use of nicorandil increases the risk of AF through activation of KATP and shortening of atrial APD.